They are part of a group of 120 girls who were poisoned
The alleged poison was a type of spray, official says
"They are more traumatized" than ill, a hospital director says
Blood samples have been sent away for analysis; results may not be available until Sunday
Five girls who were treated at an Afghanistan hospital Wednesday after being poisoned in their classes returned to the hospital Thursday complaining of continued headaches, vomiting and dizziness, authorities said.
The five are among 120 girls who went to the hospital after being poisoned with a type of spray, said Dr. Hafizullah Safi, director of public health in Takhar province. The poisoning also sent three teachers to the hospital.
On Wednesday, officials said 40 of the victims were still in the hospital with ailments. It was unclear how many remained in the hospital Thursday.
The incident occurred in the Bibi Hajera girls school in the northern Afghanistan province, Safi said.
Blood samples have been sent to Kabul in an effort to determine the substance used, he said.
“A number of girls from 15 to 18 were brought from a school to hospital today,” said hospital director Dr. Habibullah Rostaqi.
“The Afghan people know that the terrorists and the Taliban are doing these things to threaten girls and stop them going to school,” said Khalilullah Aseer, spokesman for Takhar police. “That’s something we and the people believe. Now we are implementing democracy in Afghanistan and we want girls to be educated, but the government’s enemies don’t want this.”
There have been several instances of girls being poisoned in schools in recent years. In April, also in Takhar province, more than 170 women and girls were hospitalized after drinking apparently poisoned well water at a school. Local health officials blamed the acts on extremists opposed to women’s education.
While nearly all the incidents involve girls, earlier this month nearly 400 boys at a school in Khost province fell ill after drinking water from a well that a health official said may have been poisoned.